MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE
Catalog Number 306500
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 07/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.Two lot numbers were provided or this incident.The information for each lot number is as follows: medical device lot #: 729011a, expiration date: 10/16/2020, manufacture date: 10/20/2017.Medical device lot #: 729711a, expiration date: 10/23/2020, manufacture date: 10/29/2017.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that a patient went to her doctor to receive an abdominal would culture.The would culture indicated the patient had an infection and she was prescribed doxycycline and penicillin.The use of a 10 ml bd¿ pre-filled normal saline syringe, in 10 ml syringe was associated with this incident.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.(b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, (b)(4).
 
Additional Manufacturer Narrative
H.6.Investigation summary: prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for infection cases for franklin product.These complaints are part of a newt rend which began in april 2018.Capa 350041 was initiated to address this issue 100% of retained samples for the two reported lots (120 units per lot) were visually inspected.No growth was seen (i.E., the solution was clear).Lot numbers 729011a and 729711a were both manufactured between tested lots 726971n and 731012n, both of which exhibited no growth during the confirmatory sterility testing.This, in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lots.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.A review of the dhr and supporting documentation for lot 729011a was performed.There were no deviations, non-conformances, or out of specifications related to the manufacture of lot 729011a or the raw materials used to manufacture this lot.A review of the dhr and supporting documentation for lot 729711a was performed.There were no deviations, non-conformances, or out of specifications related to the manufacture of lot 729711a or the raw materials used to manufacture this lot.Investigation conclusion: the root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.Capa 350041 has been initiated for this issue.Correction: due to an it issue beginning on 7/3/2018, previously filed emdrs did not contain required fields.This supplemental emdr is filed to provide the following omitted fields: a.3.Sex: female.B.2.Event attributed to: required intervention.D.8.Device single use?: no.H.3.Device returned to manufacture: no.
 
Event or Problem Description
"it was reported that a patient went to her doctor to receive an abdominal would culture.The would culture indicated the patient had an infection and she was prescribed doxycycline and penicillin.The use of a 10 ml bd¿ pre-filled normal saline syringe, in 10 ml syringe was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.".

Brand Name
10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE
Common Device Name
PREFILLED SALINE FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7799638
Report Number2134319-2018-00106
Device Sequence Number16467113
Product Code FOZ
UDI-Device Identifier30382903065005
UDI-Public30382903065005
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K011982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306500
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/26/2018
Supplement Date Received by Manufacturer07/26/2018
Initial Report FDA Received Date08/20/2018
Supplement Report FDA Received Date10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;